New rationale for treatment: Wondered if... - Macular Society

Macular Society

4,360 members2,212 posts

New rationale for treatment

Languedoc profile image

Wondered if anyone else is on this regimen? I received 3 injections of lucentis at monthly intervals with increasingly bad reactions. The last one caused burning that lasted 12 hours, followed by the gritty feeling ( worse than ever/ which didn't really ease up. After several days I rang the hospital and was told to up the times I put drops for dry eye in, but to no avail. I had also asked the doctor administering the injection about the iodine, but she insisted that it had to be used and eye drops would sort out out the problem!!!! Thankfully at my review I saw s new consultant who actually listened to me. He said that the leakage had dried up but the new rationale was to continue with injections to avoid the peaks and troughs that would otherwise occur. He put me on Eyelea and insisted that the iodine was washed out with saline. He also found a corneal abrasion which I have ointment for. I cannot explain the difference this all made. My eye literally stung a little for a couple of hours and that was it! I'm guessing that maybe I was having a reaction to lucentis as well as iodine. If I need regular injections to maintain my vision, which is almost 20/20 and they feel like the last one that's fine with me. I must admit that I did research this consultant as his approach was so different and it seems that he is at the cutting edge. Has anyone else been told they would continue with injections to avoid potential leakages? I know that the rationale was not to inject if there was no leak so I'm interested to find out.

18 Replies

I find this very interesting. Although, I have been on Eyelea for about 3 or is 4 years, I do remember in the early days leaving the hospital with my eyes streaming. It took many days to get any better. Although they are still using the same injection and iodine, I have very little after effects. It is almost as if they hand pick and train the injectors to all do the same.

Very interesting what the consultant said about maintaining injections "for prevention". After the first 18 months, I was told I would only have injection - as and when needed. No injections for 6 months and massive bleed in both eyes that went on for months. Big damage done to both eyes.

If they are changing the routine - I hope someone will be able to contribute more information.

Languedoc profile image
Languedoc in reply to Bobbie915

This is the very reason the consultant gave me for giving maintenance injections as opposed to waiting for bleeding to occur.

Languedoc profile image
Languedoc in reply to Languedoc

When I looked up his CV it seems he's completed a lot of research work, lectures in the subject and worked in Moorfields and other top opthalmology hospitals. I'm hoping that this is a regimen that will work. Could well be new.

Bobbie915 profile image
Bobbie915 in reply to Languedoc

Lucky you. I wonder why all trusts don't necessarily have the same routine. As there is currently no cure, surly prevention is the best way to go. I can only assume that it comes down to cost? I wonder if they personally had the condition, they would be willing to take the risks of loosing their sight.

Languedoc profile image
Languedoc in reply to Bobbie915

So true.

You have discovered that it's all about the skill & technique of the injector.

After my first injection of eylea I had significant discomfort afterwards, despite my eye being thoroughly washed out by my consultant (as always). The discomfort was a result of the iodine and this was replaced with chlorhexidine. for subsequent injections. I now only suffer very minor discomfort for s couple of hours following the injection. I hope this helps.

I have been getting Eylea injections with minimal discomfort for almost 3 yrs. I had a 6 month period of stability where I didn't need shots. My RS did not administer shots unless they were needed.

I had Eylea injections in my right eye every 4 weeks for 4 sessions. Then my Retina Specialist said, "Let's try to go 5 weeks." That worked out well, so the next time we went for a 6 week interval - then a 7 week interval & then an 8 week interval. So in April, after my injection after an 8 week interval, he said to try 9 weeks. Just went for my test & injection after 9 weeks and a bleed had re-appeared, so now we are going back to 7 weeks. He told me that though some people can work their way up to 5, 6, or more months between injections, it looks like I am one of the people who will only be able to have an interval of 7 to 8 weeks.

I also ask for extra flushes after the injection & my doctor uses betadine, not iodine. I also use Natural Tears drops liberally when I return home after the injection per the doctor's instruction. I usually have discomfort for several hours after the injection, but nothing I can't handle.

Seems your doctor is taking a very pro-active stance with maintenance injections, even if not actually needed.

Ayralin profile image
Ayralin in reply to Retired130

Betadine IS an iodine solution. Povidine-iodine is the generic term for Betadine. Betadine is a brand name. And its not pure iodine nor a simple solution, but iodine ions attached to another larger chemical. It's a stable chemical complex of polyvinylpyrrolidone (povidone, PVP) and elemental iodine.

Linda, retired nurse

Thank you all so much for sharing your experiences, it really helps. I’m normally a very positive person but since this diagnosis, even though my situation is nowhere near as bad as many on this forum, I find I’m having a lot of black days and feel very negative. I suppose this is how we all feel...it’s difficult.

I am currently at 12 week intervals between eylea injections, I often don't see a specialist at my appointment but they review the scan I have at each appointment for my injection. I am not sure whether this regime is right as I often get worried that my eyesight is deteriorating although my eye test always seems about the same.

Hi Languedoc. It's good to hear of the positive reaction you have received from the consultant after the initial problem.

I have had 3 injections, April, May, and June 2018. The time between check ups since then has got longer each time and at the last one, the consultant said she would discharge me as there was no leakage. If a problem then arises there is no direct route, so to speak, to see a consultant. I was told to go to A&E, see your doctor or optician. The complete opposite to your ongoing treatment.

If only all Trusts worked the same way!

Dear Languedoc,

In answer to your question, "Has anyone else been told they would continue with injections to avoid potential leakages?", as an example, Lucentis has 3 main treatment regimens linked to it. In the 'treat and extend' regimen, the patient is given an injection at every appointment, even if the retina is not showing any signs of active wet macular degeneration (AMD) on the scan. However, if there are no signs of active wet AMD, then subsequent injections will be extended by a further 2 weeks and this will continue until the wet AMD is active again.

I am copying a link to our information on Pain following injections in case this is also of interest:

macularsociety.org/sites/de...

Kind regards,

Macular Society Advice and Information Service

0300 3030 111

help@macularsociety.org

Yes that is how I understood it be. However, I've been told the injections will always be every 6 weeks. Will of course check this at the next appointment. Many thanks

Rosalyn-helpline profile image
Rosalyn-helplinePartner in reply to Languedoc

Dear Languedoc,

Yes, the time between injections should be clinically determined.

It is certainly worth discussing your concerns with your ophthalmologist and establishing which treatment regimen you are on. You could ring them via their secretary.

Kind regards,

Macular Society Advice and Information Service

0300 3030 111

help@macularsociety.org

I had the same problem with iodine, opthalmologist switched to chlorhexidine and now there is hardly any pain, obviously it was an allergic reaction causing extreme pain.

Languedoc profile image
Languedoc in reply to tess4344

I couldn't believe the difference when the iodine was washed out, to the pain of the previous injections!

You may also like...